Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Morristown, TN

July 19, 2005Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2005, 3:46 PM EDT for Morgan County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2005, 3:46 PM EDT (19:46 UTC)
Expired
Jul 19, 2005, 4:35 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 112 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:27 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 19, 3:27 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE JUL 19 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...WEAKLY CAPPED UNSTABLE
AIR MASS TO CONTINUE OVER REGION IN SHORT TERM.  CONVECTION STILL
MORE COMMON IN WESTERN PARTS OF CWA.  THINK THIS TREND WILL CONTINUE
AS SURFACE LEE TROF CONTINUES EAST OF APPS THAT SHOULD LESSEN
COVERAGE OVER WESTERN SIDE OF APPS.  WESTERLY MID LEVEL FLOW IS
HELPING KEEP WESTERN SIDE OF CWA MORE ACTIVE AS STORMS THAT FORM ON
PLATEAU MOVE INTO WESTERN PARTS OF VALLEY DURING PEAK HEATING.

ONLY CHANGES IN TEMPS WERE TO BUMP UP LOW TEMPS TONIGHT 1-3 DEGREES
OVER CENTRAL AND NORTH WHERE TEMPS HAVE NOT COOLED AS MUCH AS MODELS
HAVE HINTED AT FOR THE PAST FEW NIGHTS.

.LONG TERM...(WED NIGHT THROUGH TUE)...MAIN FEATURE OF CONCERN FOR
THE LONG TERM PERIOD IS MASSIVE UPPER RIDGE THAT MODELS AND
ENSEMBLES GENERALLY AGREE WILL BE BUILDING INTO THE SOUTHERN
APPALACHIANS OVER THE WEEKEND. RIDGE WILL BE CENTERED OVER THE
TENNESSEE RIVER VALLEY AND SOUTHERN APPALACHIANS BY EARLY NEXT WEEK.
THIS WILL TEND TO SUPPRESS CONVECTION IN MOST LOCATIONS OF THE
FORECAST AREA WITH THE POSSIBLE EXCEPTION OF THE HIGHER TERRAIN.
THUS HAVE CONTINUED TO CONFINE ANY POPS TO MAINLY THE MOUNTAIN ZONES.

THE OTHER MAJOR EFFECT THIS STRONG UPPER RIDGE WILL HAVE IS WELL
ABOVE CLIMO TEMPS. GFS GUIDANCE PROJECTS 100 FOR CHA ON SATURDAY
WITH MID 90S FOR OTHER FORECAST POINTS IN OUR FORECAST AREA. WILL
TRIM THESE TEMPS SOMEWHAT DUE TO MOIST SOIL CONDITIONS RESULTING
FROM RECENT WIDESPREAD CONVECTION. NEVERTHELESS...VERY WARM
CONDITIONS CAN BE ANTICIPATED AS THIS UPPER RIDGE TREKS THROUGH THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  74  91 /  40  40  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  90  72  89 /  40  40  30  30
OAK RIDGE, TN                       71  90  72  89 /  40  50  30  30
TRI CITIES AIRPORT, TN              68  87  68  88 /  40  40  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/LCM
Hazardous weather outlook, Jul 19, 4:30 AM EDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT TUE JUL 19 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EDT (330 AM CDT) TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE AIRMASS WILL REMAIN WARM...MOIST...AND WEAKLY UNSTABLE ACROSS
THE SOUTHERN APPALACHIANS TODAY AND THIS EVENING.  NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TODAY WITH SCATTERED ACTIVITY
EXTENDING INTO THE EVENING HOURS. LOCALIZED MINOR FLOODING IS
POSSIBLE BUT WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH SUNDAY)...

THE MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL CONTINUE WEDNESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DURING MAINLY THE AFTERNOON AND
EVENING. LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE WEDNESDAY.
OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

In the hours before

Local storm report, Jul 19, 3:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
07/18/2005                   COCKE              TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED IN AND AROUND THE
            COSBY AREA NORTHEAST TO EDWINA. REPORTED BY NEWPORT
            UTILITIES.

&&

FERRELL
Local storm report, Jul 19, 3:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/18/2005                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN IN WARTBURG. ONE TREE DOWN ON HWY 116. ONE
            TREE DOWN ON FLAT FORK RD. BOTH TREES WERE BLOCKING
            TRAFFIC.

0500 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/18/2005                   BRADLEY            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0500 PM     HAIL             CLEVELAND               35.18N 84.87W
07/18/2005  0.88 INCH        BRADLEY            TN   LAW ENFORCEMENT

0535 PM     TSTM WND DMG     COSBY                   35.81N 83.25W
07/18/2005                   COCKE              TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED IN AND AROUND THE
            COSBY AREA NORTHEAST TO EDWINA. REPORTED BY NEWPORT
            UTILITIES.

0615 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/18/2005                   BRADLEY            TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0630 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
07/18/2005                   POLK               TN   UTILITY COMPANY

            TREES AND POWER LINES DOWN.

&&

FERRELL

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.